Hi, I have Bipolar I, moderate severity. I am on Depakote 750 mg/day (blood levels at 90) and just started Wellbutrin 50mg/day. In the past I have had switching of phases when on Prozac and Zoloft even though I was also on Lithium. I have also tried Effexor, Serzone and Remeron for depression and none worked. One day after starting the Wellbutrin, I became hypomanic for a week. Now I am back in the depressive phase almost to the same severity of that before taking the Wellbutrin. Are there better antidepressants for Bipolar I? The doctor suggested an antipsychotic + Depakote + Wellbutrin. Is this a common treatment? Can Wellbutrin cause cycling between depression and mania? Thanks in advance.
Dear Elizabeth --
So, what can you do instead when you're on Depakote and get depressed? First, use lithium, even in low doses (if it bothered you before at higher doses). Second, regular schedule and daily or 5-day/wk exercise: it's a clear antidepressant and probably a mood stabilizer. Of course, very difficult to do when you're depressed, but a few of my patients have managed. That exhausts the won't-make-you-manic options.
Then, add other less certain mood stabilizers. Carbamazepine has little antidepressant effect, rather like Depakote, but if you're cycling, and it stops your cycling, then it's as good as an antidepressant, no? Better -- no risk of inducing hypomania. But, that doesn't work for everybody, and carbamazepine is a little messy (it's cousing Trileptal, new to the US, may be easier to use). In particular, it can go poorly with lithium and sometimes Depakote.
So, at that point, consider lamotrigine. Great antidepressant, not too sure about it as a mood stabilizer yet. Just go super-slow on the dosing. If you're still on the Depakote, I start it at 1/2 a 25mg pill every other day for 2 weeks, then 1/2 every day for two weeks, then 1/2 twice a day for 2 weeks, then increase by 1/2 pill per week. Seriously, you have to go that slow to avoid the rash, which besides being life-threatening if you go too fast, will completely blow your chance to try this sometimes astoundingly good medication. So it's worth it to go slow, you see? Do Not Follow The Manufacturers Dosing -- it's too fast, about 1/10 people get a rash and have to stop.
And finally, just to show you and anybody else who's listening that there really are a whole lot of things to try before you get even a little bit extreme (like trying a low dose antidepressant for a few days and then stopping -- that's extreme compared to all these other options), try a low dose new-generation antipsychotic. Start with Zyprexa (e.g. 1/2 of a 25 mg pill) if you're having any difficulty sleeping at all. Or start with Risperidone (e.g. 0.5 mg per night) if you're oversleeping -- it probably has more antidepressant-like properties than Zyprexa.
Lots of things to try before you turn to antidepressants, no?
Bipolar World © 1998,
1999, 2000, 2001, 2002, 2003,
2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
About Us Add a Link Advance Directives Alternative Treatments Ask the Doctor Ask Dr. Plyler about Bipolar Disorder Ask The Doctor/ Topic Archives Awards Benny the Bipolar Puppy Bipolar Chat Bipolar Children Bipolar Disorder News Bipolar Help Contract Bipolar World Forums Book Reviews Bookstore BP & Other mental Illness Clinical Research Trials & FDA Drug Approval Community Support Contact Us The Continuum of Mania and Depression Coping Criteria Criteria and Diagnosis Criteria-World Health Disabilities, DSMV-IV Dual Diagnosis eGroups Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials Family Members Getting Help for a Loved One who Refuses Treatment Greeting Cards History of Mental Illness Indigo Job and School Links Manage Your Medications Medications Medication and Weight Gain News of the Day Parent Chat Pay for Meds Personal Stories Self Help Self Injury Significant Others Stigma and Mental Health Law Storm's Column Suicide!!! The Suicide Wall Table of Contents Treatments Treatment Compliance US Disability Veteran's Chat What's New?